Association of Metformin, Elevated Homocysteine, and Methylmalonic Acid Levels and Clinically Worsen

Updated: May 7




The severity of peripheral neuropathy in diabetic patients varies for unclear reasons. Long-term use of metformin is associated with malabsorption of vitamin B12 (cobalamin [Cbl]) and elevated homocysteine (Hcy) and methylmalonic acid (MMA) levels, which may have deleterious effects on peripheral nerves. The intent of this study was to clarify the relationship among metformin exposure, levels of Cbl, Hcy, and MMA, and severity of peripheral neuropathy in diabetic patients. We hypothesized that metformin exposure would be associated with lower Cbl levels, elevated Hcy and MMA levels, and more severe peripheral neuropathy.


RESEARCH DESIGN AND METHODS — This was a prospective case-control study of

patients with type 2 diabetes and concurrent symptomatic peripheral neuropathy, comparing those who had received 6 months of metformin therapy (n 59) with those without metformin exposure (n 63). Comparisons were made using clinical (Toronto Clinical Scoring


System and Neuropathy Impairment Score), laboratory (serum Cbl, fasting Hcy, and fasting

MMA), and electrophysiological measures (nerve conduction studies).


RESULTS — Metformin-treated patients had depressed Cbl levels and elevated fasting MMA

and Hcy levels. Clinical and electrophysiological measures identified more severe peripheral

neuropathy in these patients; the cumulative metformin dose correlated strongly with these

clinical and paraclinical group differences.


CONCLUSIONS — Metformin exposure may be an iatrogenic cause for exacerbation of

peripheral neuropathy in patients with type 2 diabetes. Interval screening for Cbl deficiency and systemic Cbl therapy should be considered upon initiation of, as well as during, metformin therapy to detect potential secondary causes of worsening peripheral neuropathy.


To read full article download PDF.


Wile Association_clinically worsened DPN
.pdf
Download PDF • 165KB